Aspirin: Stomach Bleeds Risk for Over-75s (BBC News / Lancet / NHS Choices)

Summary

Persons aged over 75 taking daily aspirin following a stroke or heart attack are at higher risk of stomach bleeds than thought previously. The benefits of low dose aspirin still outweigh the risks, even in this age group. Co-prescription of stomach-protecting proton-pump inhibitors (PPIs) is now recommended as a means of reducing upper gastrointestinal bleeds, possibly by 70–90%.

Full Text Link

Reference

Mundasad, S. (2017). Aspirin ‘major bleed’ warning for over-75s.  London: BBC Health News, June 14th 2017.

This relates to:

Full Text Link

Reference

Li, L. Geraghty, OC. [and] Mehta, Z. [et al] (2017). Age-specific risks, severity, time course, and outcome of bleeding on long-term antiplatelet treatment after vascular events: a population-based cohort study. Lancet. June 13th 2017. [Epub ahead of print].

Further coverage:

Full Text Link

Reference

Risk of aspirin-related bleeding is higher in the over-75s. London: NHS Choices; Behind the Headlines, June 14th 2017.

Advertisements

About Dementia and Elderly Care News

Dementia and Elderly Care News. Wolverhampton Medical Institute: WMI. (jh)
This entry was posted in BBC News, For Doctors (mostly), For Nurses and Therapists (mostly), For Researchers (mostly), In the News, International, NHS Choices, Pharmacological Treatments, Quick Insights, UK, Universal Interest and tagged , , , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s